MAUDE Adverse Event Report: TERUMO MEDICAL CORPORATION GLIDESHEATH; INTRODUCER, CATHETER

TERUMO MEDICAL CORPORATION GLIDESHEATH; INTRODUCER, CATHETER
Catalog Number 20-1060
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/05/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The glidesheath was returned to the manufacturing facility for evaluation without the dilator.Visual inspection revealed remnants of dried body fluids present on the device.The device was received in a condition consistent of use.There were no anomalies noted at the connection of the hub and sheath.From gross visual analysis the valve appeared undamaged.Function leak testing was performed on the returned device.While inserting the sheath into the test fixture the shaft of the sheath became kinked due to excessive force being applied to the sheath.This did not affect the integrity of the sheath ability to undergo leak testing.The air was turned on to 4.3psi and bubbles were noted to be coming from both the valve and the three way stop cock even though the 3 way stop cock was in the off position.The test was not completed with the dilator inserted into the sheath since bubbles were detected prior to the insertion of the dilator portion of the test.The valve was then dissected from the hub and examined under a microscope for the cause of the leak.It was noted that there was a large central defect in the top side of the valve which appeared to have been an off center defect that was merged with the center slit.The topside slit was then opened and a jagged hole was present as though a portion of the silicon had been torn.The bottom side of the valve was then viewed and a portion of the valve near the center of the slit was missing.The valve leak was confirmed.There was a central defect in the cross cut valve where a portion of the valve near the slit on the bottom side of the slit was missing.This defect may have contributed to the valve leakage that the user observed.The hole is located where the dilator would likely be inserted.The hole left by the missing portion of the valve is circular chapped like the dilator.To verify that the dilator contributed to the leak, the dilator is needed for analysis.Since it was not provided.No conclusion can be drawn as to the cause of the hole that led to the leak.The jagged appearance of the missing material indicates that force was likely used which caused the dislodgement of the material.It appears as though the dilator may have been inserted slightly off center which lead to dislodgement of the silicon material.A review of the device history record of the product code/lot number combination was conducted with no relevant findings.A search of the complaint file did not find any other report with the involved product code/lot number combination.The device labeling does address the potential for such an event in the instruction for use (ifu) with the statement such as the following: "insert the dilator into the valve center of the sheath.Forced dilator insertion missing the valve center may cause valve damage resulting in blood leakage." the ifu also states rapid withdrawal of the dilator may cause incomplete closing of the 1 way valve resulting in blood through the valve." from the information gathered to date, it appears as though the dilator may have been inserted slightly off center which lead to dislodgement of the silicon material.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.
 
Event or Problem Description
The user facility reported valve leakage with the involved device.The following information was provided by the user facility: the glidesheath slender prepped as normal and access to radial artery gained.Guidewire and catheter advanced and during removal of blood it was noted that bleeding through valve was more brisk than normal.Next the catheter was advanced and when removed, brisk bleeding was observed.Cardiac cath was diagnostic and was completed at this point with no adverse events.The patient is reported to be stable.The procedure outcome was reported to be successful.
 
Additional Manufacturer Narrative
The report is being submitted as follow-up no.1 to provide the completed investigation results.There is no evidence that this event was related to a device defect or malfunction.The exact cause of the reported event cannot be definitively determined based on the available information, it is likely that the dilator may have been inserted slightly off center which lead to dislodgement of the silicon material; however, a definitive root cause cannot be determined with the limited information provided.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.

Brand Name
GLIDESHEATH
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
TERUMO MEDICAL CORPORATION
950 elkton blvd.
elkton MD 21921
MDR Report Key6598040
Report Number1118880-2017-00036
Device Sequence Number11049979
Product Code DYB
UDI-Device Identifier00389701011134
UDI-Public(01)00389701011134(17)181231(10)UH20
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K152173
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/30/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2018
Device Catalogue Number20-1060
Device Lot NumberUH20
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/03/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/03/2017
Supplement Date Received by Manufacturer06/26/2017
Initial Report FDA Received Date05/30/2017
Supplement Report FDA Received Date07/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1